Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Goodland, KS

April 6, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 3:51 PM MDT for Yuma County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 3:51 PM MDT (21:51 UTC)
Expired
Apr 6, 2001, 4:45 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 4:30 PM MDTThunderstorm Wind 50 EIdalia, CO
Apr 6, 4:55 PM MDTThunderstorm Wind 52 EWray, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 062152
SVRGLD
COC017-063-125-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  YUMA COUNTY IN NORTHEAST COLORADO
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTH OF HEARTSTRONG TO
  11 MILES SOUTHEAST OF KIT CARSON...OR FROM 22 MILES SOUTHEAST OF
  YUMA TO 21 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT
  95 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKLEY...CHEYENNE WELLS...STRATTON AT 400 PM MDT
  CLARKVILLE...ARAPAHOE AT 405 PM MDT
  WAUNETA...BETHUNE AT 410 PM MDT
  BURLINGTON AT 415 PM MDT
  IDALIA...VERNON AT 420 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...YUMA...WRAY...VONA...
LAIRD...KIRK...JOES...HALE...FIRSTVIEW...BONNY RESERVOIR...BEECHER
ISLAND...ALVIN AND ABARR.

AT 345 PM MDT A SPOTTER REPORTED 65 MPH WINDS 5 MILES WEST OF KIT 
CARSON.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SXEVERE WEATHER THREAT.

$$

LAT...LON 4042 10271 3912 10286 3862 10286 3863 10206
          4044 10206

ENTWISTLE

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:33 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 6, 2:33 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DOWNGRADE WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT FRI APR 6 2001

FORECAST CHALLENGES ARE EXTENT OF WINDS TONIGHT AND TEMPS THROUGH
THE PERIOD.

REMNANTS OF UPPER LOW CENTER MOVE ACROSS THE AREA THIS EVENING
IGNITING SEVERE WEATHER JUST EAST OF OUR FORECAST AREA. AS THE
SURFACE AND UPPER AIR LOW PRESSURE AREAS MOVE NORTHEAST INTO THE
NORTHERN HIGH PLAINS TONIGHT WINDS WILL TURN TO THE WEST AND INCREASE
TOWARD WINDY CATEGORY. SOME QUESTIONS ARISE TO STRENGTH OF WINDS AND
WHETHER TO DOWNGRADE WARNING...THESE WILL BE ANSWERED BELOW. FOR
SATURDAY SOME WEAK MID LEVEL RIDGING TAKES PLACE WITH SOUTHWEST/WEST
WINDS. LEE TROUGH DEVELOPS LATE SATURDAY NIGHT...MOVING INTO THE
CENTRAL CWA SUNDAY.

TON...MAIN ACTIVITY ALREADY EAST OF THE AREA BUT WILL NOT RULE
OUT MORE WIDELY SCATTERED ACTIVITY. WILL GO 30 POPS ACROSS THE
BOARD. AS FAR AS WINDS...COMPARISON OF 12Z AND 00Z MODELS HAVE
SIMILAR SOLUTIONS REGARDING STRENGTH OF DEVELOPING SURFACE LOW.
CONSENSUS IS THE STRENGTH IS THE SAME POSSIBLY A LITTLE WEAKER. FWC
AND MAV WINDS HAVE COME DOWN WITH ADVISORY CRITERIA. WITH THE
DYNAMICS...DOWNWARD FORCING AND PRESSURE GRADIENT WILL OPT TO
DOWNGRADE WARNING TO WIND ADVISORY. FOR TEMPS...WILL GO 35 TO 40
WEST AND 45 TO 50 EAST.

SAT/SAT NIGHT...SUBSIDENCE SETS IN BEHIND THE DEPARTING LOW. IT WILL
BE WINDY TO START THE DAY BUT AS SYSTEM LEAVES THE AREA GRADIENT AND
WINDS WILL SLOWLY DECREASE. BY EVENING...LIGHT SOUTHWEST WINDS. FOR
TEMPS...WILL GO WITH HIGHS AROUND 70 OR 70 TO 75 PER 850 MODIFIED
TEMPS AND GUIDANCE INDICES.

SUN/SUN NIGHT...LITTLE IN THE WAY OF CLOUD COVER. LEE TROUGH DEVELOPS
OVER THE WEST. TEMPS RANGING FROM 35 OVER THE WEST TO NEAR 40 EAST
FOR MINS WITH HIGHS AGAIN 70 TO 75 PER 850 MODIFIED 850 TEMPS AND
GUIDANCE.

IN THE EXTENDED (MON-FRI)...UPPER LOW CENTER MEANDERS AROUND THE
GREAT BASIN AREA THROUGH TUESDAY/WEDNESDAY TIME FRAME BEFORE
EJECTING THROUGH THE AREA AND INTO THE CENTRAL US THURSDAY. ZONAL
FLOW SETS UP BEHIND THE SYSTEM FOR FRIDAY. AS FOR ANY SENSIBLE
WEATHER...WILL KEEP IT DRY UNTIL WEDNESDAY WHEN UPPER LOW MOVES
ACROSS THE AREA. INSTABILITY PARAMETERS AT THIS POINT FAVOR THE
NORTHERN HALF OF THE AREA FOR THUNDERSTORMS WITH THE SOUTHERN HALF
DRY. OTHERWISE...WILL KEEP IT DRY.

.GLD...WIND ADVISORY TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS
TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA..

THEDE

In the hours before

Local storm report, Apr 6, 12:56 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
n
1250 PM    12 N BOGUE                KS   .88 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.
Local storm report, Apr 6, 1:15 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
F
110 PM     8 N HILL CITY             KS   2 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.
Local storm report, Apr 6, 1:20 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120 PM    6 N HILL CITY             KS   1 INCH HAIL
04/06/01   GRAHAM
Local storm report, Apr 6, 2:02 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
:
102 PM    15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON
Local storm report, Apr 6, 2:09 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    QUINTER                   KS   1.75 INCH HAIL
04/06/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    13 SSW MORLAND            KS   1 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

1225 PM    HILL CITY                 KS   1.75 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

1240 PM    3 S EDMOND                KS   .88 INCH HAIL
04/06/01   NORTON                         REPORTED BY PUBLIC.

1250 PM    12 N BOGUE                KS   .88 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

102 PM     15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON

110 PM     8 N HILL CITY             KS   2 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

120 PM     6 N HILL CITY             KS   1 INCH HAIL?
04/06/01   GRAHAM
Special weather statement, Apr 6, 3:03 PM MDT, 48 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI APR 6 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE...
THOMAS...SHERIDAN...GRAHAM...RAWLINS...DECATUR.. AND NORTON COUNTIES.

THIS TORNADO WATCH IS VALID UNTIL 8 PM MDT (9 PM CDT).

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO FORM
FROM SEVERE THUNDERSTORMS.

BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARE TO TAKE ACTION IF
A TORNADO IS SIGHTED.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:51 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson54 min
Apr 6, 4:41 PM MDTSevere Thunderstorm WarningGLDYuma64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.